Medline ® Abstracts for References 1,19,40
of 'Reactive airways dysfunction syndrome and irritant-induced asthma'
Reactive airways dysfunction syndrome (RADS). Persistent asthma syndrome after high level irritant exposures.
Brooks SM, Weiss MA, Bernstein IL
Ten individuals developed an asthma-like illness after a single exposure to high levels of an irritating vapor, fume, or smoke. In most instances, the high level exposure was the result of an accident occurring in the workplace or a situation where there was poor ventilation and limited air exchange in the area. In all cases, symptoms developed within a few hours and often minutes after exposure. We have designated the illness as reactive airway dysfunction syndrome (RADS) because a consistent physiologic accompaniment was airways hyperreactivity. When tested, all subjects showed positive methacholine challenge tests. No documented preexisting respiratory illness was identified nor did subjects relate past respiratory complaints. In two subjects, atopy was documented, but in all others, no evidence of allergy was identified. In the majority of the cases, there was persistence of respiratory symptoms and continuation of airways hyperreactivity for more than one year and often several years after the incident. The incriminated etiologic agent varied, but all shared a common characteristic of being irritant in nature. In two cases, bronchial biopsy specimens were available, and an airways inflammatory response was noted. This investigation suggests acute high level, uncontrolled irritant exposures may cause an asthma-like syndrome in some individuals which is different from typical occupational asthma. It can lead to long-term sequelae and chronic airways disease. Nonimmunologic mechanisms seem operative in the pathogenesis of this syndrome.
Workplace irritant exposures: do they produce true occupational asthma?
Ann Allergy Asthma Immunol. 2003;90(5 Suppl 2):19.
OBJECTIVE: To describe the features of irritant-induced asthma and discuss the diagnosis in relation to differing workplace irritant exposures and symptomatic responses.
DATA SOURCES: A review of MEDLINE articles on this topic from January 1, 1985, through December 31, 2001 was performed.
STUDY SELECTION: The author selected relevant articles for inclusion in the review.
RESULTS: Many reports indicate that unintentional high-level respiratory irritant exposures can induce the new onset of asthma. Cases that meet strict criteria for a syndrome of irritant-induced asthma, termed reactive airways dysfunction syndrome, can be diagnosed with relative certainty. Several reports of irritant-induced asthma, especially prevalence studies, have relied on historical data or have otherwise modified the reactive airways dysfunction syndrome criteria for diagnosis (eg, expanding the definition to include the symptom onset several days after exposure). Such modifications, or inclusion of cases with incomplete documentation, likely increase diagnostic sensitivity but may reduce the certainty of diagnosis for individual cases. Expanding exposure criteria to moderate or long-term low-level irritant exposures causes difficulty in excluding transient irritant exacerbation of underlying asthma or coincidental onset of asthma during working life. Although recent population studies suggest a greater relative risk of asthma in occupations with expected low-to-moderate respiratory irritant exposures, currently no objective laboratory tests exist to exclude coincidental asthma in such patients.
CONCLUSIONS: Irritant-induced asthma can be produced by high-level unintentional respiratory irritant exposures at work or outside the workplace. Lower levels of exposure to respiratory irritants at work are more common, and additional studies are needed to determine the airway effects of such exposures.
Department of Medicine, University of Toronto, Toronto Western Hospital, Gage Occupational and Environmental Health Unit, Toronto, Ontario, Canada. email@example.com
Reactive airways dysfunction syndrome due to chlorine: sequential bronchial biopsies and functional assessment.
Lemière C, Malo JL, Boutet M
Eur Respir J. 1997;10(1):241.
Very little information is available on the acute histopathological bronchial alterations caused by reactive airways dysfunction syndrome (RADS). We had the opportunity to carry out sequential bronchial biopsies in a subject with RADS due to chlorine (60 h, 15 days, 2 and 5 months after the acute exposure), and also to assess spirometry and bronchial responsiveness to methacholine. A 36 year old worker in a water-filtration plant (nonsmoker) abruptly inhaled high concentrations of chlorine on September 12, 1994. He experienced immediate nasal and throat burning, retrosternal burning and wheezing, and these symptoms persisted during and after the workshift. Two days later, he complained of retrosternal burning, dyspnoea and wheezing. Inspiratory wheezing was documented. His forced expiratory volume in one second (FEV1) was 66% of predicted and the provocative concentration of methacholine causing a 20% fall in FEV1 (PC20) was slightly abnormal (2.5 mg.mL-1). On the following day, the patient underwent bronchial biopsies, which showed almost complete replacement of the epithelium by a fibrinohaemorhagic exsudate. The subject was prescribed inhaled steroids. Fifteen days after the accident, the PC20 was improved to 6 mg.mL-1. Bronchial biopsies showed considerable epithelial desquamation with an inflammatory exudate and swelling of the subepithelial space. Five weeks after the accident, the PC20 was normal (57 mg.mL-1). Inhaled steroids were stopped. Two months after the accident, the PC20 deteriorated to 4 mg.mL-1. Biopsies then showed regeneration of the epithelium by basal cells and there was still a pronounced inflammatory infiltrate. Inhaled steroids were restarted. Three and five months later, the PC20 was normal (24 mg.mL-1). Bronchial biopsies showed a greatly improved epithelium and reduction of the inflammatory infiltrate. This case report shows that reactive airways dysfunction syndrome can cause acute, marked, though partially reversible, histological abnormalities. Inhaled steroids may modulate changes in bronchial responsiveness in this condition.
Sacré-Coeur Hospital, Montreal, Québec, Canada.